Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 5, 2012, 5:49 PM MDT for Laramie County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2012, 5:49 PM MDT (23:49 UTC)
- Expired
- May 5, 2012, 6:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2826 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS55 KCYS 052349 SVRCYS WYC021-060030- /O.NEW.KCYS.SV.W.0014.120505T2349Z-120506T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 549 PM MDT SAT MAY 5 2012 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 630 PM MDT * AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CARPENTER...OR 22 MILES EAST OF CHEYENNE...AND MOVING EAST NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BURNS AND PINE BLUFFS. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 381 AND 402. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4140 10406 4101 10406 4100 10445 4124 10446 TIME...MOT...LOC 2349Z 257DEG 17KT 4111 10435 WIND...HAIL <50MPH 1.50IN $$ HAMMER/LIEBL
1 follow-up statement
099 WWUS55 KCYS 060005 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 605 PM MDT SAT MAY 5 2012 WYC021-060030- /O.CON.KCYS.SV.W.0014.000000T0000Z-120506T0030Z/ LARAMIE WY- 605 PM MDT SAT MAY 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 630 PM MDT... AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF BURNS...OR 28 MILES EAST OF CHEYENNE...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... PINE BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4101 10438 4127 10438 4140 10406 4101 10406 TIME...MOT...LOC 0004Z 235DEG 27KT 4115 10424 WIND...HAIL <50MPH 1.50IN $$ HAMMER/LIEBL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:49 PM MDT, 0 minutes earlier.
Area forecast discussion, May 5, 5:49 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 549 PM MDT SAT MAY 5 2012 .AVIATION...00Z TAF ISSUANCE...WIDELY SCATTERED SHOWERS AND TSTORMS WILL CONTINUE OVER FAR EASTERN WYOMING AND WESTERN NEBRASKA INTO LATE THIS EVENING. MVFR AND NEAR IFR CIGS ARE EXPECTED THROUGH 04Z ACROSS WESTERN NEBRASKA...WITH IMPROVING CONDITIONS AROUND MIDNIGHT. SOME TSTORMS MAY CONTAIN HAIL AND STRONG GUSTY WINDS. COLD FRONT WILL MOVE SOUTH OF THE AREA THIS EVENING WITH GUSTY NORTHWEST WINDS IN ITS WAKE. SOME LOCATIONS IN THE PANHANDLE ARE EXPECTED TO GUST NEAR 35 KTS THROUGH THE LATE EVENING...WITH WINDS AND COVERAGE OF SHOWERS AND TSTORMS DIMINISHING THROUGH THE OVERNIGHT HOURS. FURTHER WEST...WINDS WILL REMAIN RELATIVELY LIGHT OVERNIGHT. && .PREV DISCUSSION... /ISSUED 328 PM MDT SAT MAY 5 2012/ SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... ONGOING CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS AS A MID-LEVEL SHORTWAVE INTERACTS WITH A QUASI-STATIONARY BOUNDARY WHICH WAS LOCATED OVR THE SE WY PLAINS THIS AFTERNOON. EAST OF THIS BOUNDARY 50F PLUS DEW POINTS WILL YIELD SBCAPES OF 1000 TO 1500 J/KG WHICH SUGGESTS CONVECTION WILL AT A MINIMUM BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS THE MAIN CONCERN. WOULD NOT BE SURPRISED FOR SOME OF THESE THUNDERSTORMS TO TEETER ON SEVERE THRESHOLDS THROUGH EARLY EVENING. A 100KT H3 JET STREAK ASSOCIATED WITH THE SHORTWAVE WILL FURTHER AID CONVECTIVE ORGANIZATION. A COLD FRONT WILL PUSH SOUTH THIS EVENING BRINGING AN EVENTUAL END TO CONVECTION LATE THIS EVENING AND OVERNIGHT. FOR SUNDAY...UPPER TROUGH WILL SPLIT WITH THE NORTHERN STREAM CUT-OFF TRACKING ALONG THE U.S./CANADA BORDER AND THE SOUTHERN ENERGY CLOSING OFF OVER THE DESERT SOUTHWEST. SFC HIGH WILL BUILD INTO THE NORTHERN ROCKIES...WHICH WILL SET-UP WEAK NORTHERLY UPSLOPE FLOW IN THE BOUNDARY LAYER. THIS WILL RESULT IN A COOL AND MOSTLY CLOUDY DAY FOR MOST LOCATIONS...WITH PERHAPS A FEW LIGHT SHOWERS IN AND AROUND EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. H7 TEMPERATURES WILL FALL TO AROUND 0 OR -2C ON SUNDAY...WHICH WILL HOLDING HIGH TEMPERATURES IN THE 50S AND LOW 60S. THE CWA WILL CONTINUE TO REMAIN BETWEEN THE SPLIT SYSTEMS ON MONDAY. SO AGAIN EXPECT COOL NORTH FLOW TO PREVAIL IN THE BOUNDARY LAYER...RESULTING IN CLOUDY AND SPRINKLES/LIGHT SHOWERS ESPECIALLY ACROSS THE SOUTHERN PORTION OF THE CWA. H7 TEMPERATURES WILL FALL TO AROUND -4C BY MONDAY AFTERNOON...RESULTING IN HIGHS THAT WILL AGAIN ONLY REACH THE 50S ACROSS SOUTHEAST WYOMING AND LOW 60S ACROSS THE WESTERN NEBRASKA PANHANDLE. WILL NEED TO KEEP AN EYE ON PATCHY FROST POTENTIAL AS SKIES BEGIN TO CLEAR MONDAY NIGHT. LONG TERM...TUESDAY THROUGH SATURDAY...TWO UPPER LEVEL LOWS WILL BE SITUATED NORTHEAST AND SOUTHWEST OF THE FORECAST AREA...WITH A WEAK BLOCKING PATTERN SETTING UP ACROSS THE CENTRAL US TUESDAY THROUGH WEDNESDAY. WILL BE MILD AND DRY WITH RELATIVELY LIGHT WINDS THRU THIS TIMEFRAME AS A RESULT. A SHORTWAVE SKIRTING ACROSS THE NORTHERN PLAINS THURSDAY AND FRIDAY WILL DRAG A COLD FRONT THROUGH THE FORECAST AREA THURSDAY EVENING AND OVERNIGHT. WILL SEE INCREASED CHANCES FOR SHOWERS AND AFTERNOON THUNDERSTORMS THURSDAY THROUGH THURSDAY NIGHT WITH THE FRONT ALTHOUGH COVERAGE SHOULD REMAIN ISOLATED TO WIDELY SCATTERED. GFS AND ECMWF BOTH LINGER SOME UPPER LEVEL ENERGY FRIDAY AND SATURDAY...WITH SFC HIGH PRESSURE MOVING INTO THE CENTRAL PLAINS. THIS WILL BRING A RETURN OF THE SOUTHEASTERLY UPSLOPE FLOW PATTERN ACROSS THE LARAMIE RANGE. THUS WILL SEE SHOWERS AND WEAK TSTORMS OCCUR IN THE UPSLOPE FAVORED LOCATIONS...WITH THE BEST CHANCE EXPECTED ON SATURDAY. FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE KEPT TO A MINIMUM AS COOL AND INCREASINGLY CLOUDY AND SHOWERY CONDITIONS WILL PREVAIL OVER THE DISTRICT FOR BOTH SUNDAY AND MONDAY. NOT ANTICIPATING ALL THAT MUCH IN THE WAY OF WETTING RAINS...BUT LIGHT PRECIPITATION WILL BE POSSIBLE NONETHELESS ESPECIALLY ACROSS EXTREME SOUTHEAST WYOMING. HIGH TEMPERATURES WILL ONLY CLIMB INTO THE 50S TO LOW 60S ACROSS SOUTHEAST WYOMING ON SUNDAY AND MONDAY. MINIMUM HUMIDITIES WILL BE HIGHER ON SUNDAY AND MONDAY AS A RESULT...GENERALLY HOLDING IN THE 20 TO 30 PERCENT RANGE. DRIER AND WARMER CONDITIONS WILL RETURN TO THE DISTRICT FOR TUESDAY THROUGH THURSDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
Hazardous weather outlook, May 5, 10:58 AM MDT, 6 hours 51 minutes before
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
In the hours before
Local storm report, May 5, 5:20 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 4 ENE KIMBALL 41.25N 103.59W
05/05/2012 M2.75 INCH KIMBALL NE LAW ENFORCEMENT
OBSERVED 2 MILES NORTH OF HIGHWAY 30.
0515 PM HAIL 7 NNW PINE BLUFFS 41.27N 104.12W
05/05/2012 M1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
TTRUDELLocal storm report, May 5, 5:25 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 1 N KIMBALL 41.25N 103.66W
05/05/2012 M2.50 INCH KIMBALL NE LAW ENFORCEMENT
GOLF BALL TO TENNIS BALL SIZED HAIL
&&
MAZURLocal storm report, May 5, 5:32 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL PINE BLUFFS 41.18N 104.07W
05/05/2012 E1.50 INCH LARAMIE WY TRAINED SPOTTER
&&
HAMMERLocal storm report, May 5, 5:35 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 N KIMBALL 41.25N 103.66W
05/05/2012 M2.50 INCH KIMBALL NE LAW ENFORCEMENT
GOLF BALL TO TENNIS BALL SIZED HAIL
&&
MAZURLocal storm report, May 5, 5:39 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL PINE BLUFFS 41.18N 104.07W
05/05/2012 M1.25 INCH LARAMIE WY TRAINED SPOTTER
SPOTTER REPORTED SIDING DAMAGE DUE TO THE LARGE HAIL.
&&
TTRUDELLocal storm report, May 5, 5:46 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 10 N POTTER 41.36N 103.31W
05/05/2012 E0.75 INCH CHEYENNE NE LAW ENFORCEMENT
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:34 PM MDT | Special Weather Statement | CYS | Converse | 26 min |
| May 5, 1:56 PM MDT | Special Weather Statement | CYS | Converse | 49 min |
| May 5, 2:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 5, 2:54 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 39 min |
| May 5, 3:23 PM MDT | Special Weather Statement | CYS | Niobrara | 37 min |
| May 5, 3:49 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 41 min |
| May 5, 3:58 PM MDT | Special Weather Statement | CYS | Goshen | 62 min |
| May 5, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 41 min |
| May 5, 5:13 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.